Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 243, NWS Dodge City, KS

August 31, 2014Ness County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 31, 2014, 5:28 PM CDT for Ness County, Rush County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2014, 5:28 PM CDT (22:28 UTC)
Expired
Aug 31, 2014, 6:00 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Ness County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 5:50 PM CDTTSTM WND GST 604 Nnw Hargrave, KS
Aug 31, 5:55 PM CDTHAIL 13 N Alexander, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
2269 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WUUS53 KDDC 312228
SVRDDC
KSC135-165-312300-
/O.NEW.KDDC.SV.W.0243.140831T2228Z-140831T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT SUN AUG 31 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RUSH COUNTY IN CENTRAL KANSAS...
  NORTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARGRAVE...
  MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LA CROSSE...MCCRACKEN...LIEBENTHAL...LORETTA AND HARGRAVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3858 9903 3849 9961 3867 9963 3869 9942
      3870 9903
TIME...MOT...LOC 2228Z 248DEG 37KT 3860 9946 

HAIL...1.25IN
WIND...60MPH

$$

SUGDEN
2 follow-up statements
937 
WWUS53 KDDC 312241
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT SUN AUG 31 2014

KSC135-165-312300-
/O.CON.KDDC.SV.W.0243.000000T0000Z-140831T2300Z/
RUSH KS-NESS KS-
541 PM CDT SUN AUG 31 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN RUSH AND NORTHEASTERN NESS COUNTIES...

AT 541 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LIEBENTHAL...
MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LA CROSSE...MCCRACKEN...LIEBENTHAL...LORETTA AND HARGRAVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3858 9903 3849 9961 3867 9963 3869 9942
      3870 9903
TIME...MOT...LOC 2241Z 249DEG 33KT 3864 9932 

HAIL...1.25IN
WIND...60MPH

$$

SUGDEN
336 
WWUS53 KDDC 312256
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT SUN AUG 31 2014

KSC135-165-312306-
/O.EXP.KDDC.SV.W.0243.000000T0000Z-140831T2300Z/
RUSH KS-NESS KS-
556 PM CDT SUN AUG 31 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSH AND NORTHEASTERN
NESS COUNTIES WILL EXPIRE AT 600 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. A WARNING HAS 
REPLACED AND EXTENDED THIS WARNING.

LAT...LON 3858 9903 3849 9961 3867 9963 3869 9942
      3870 9903
TIME...MOT...LOC 2253Z 248DEG 37KT 3864 9932 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:39 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 31, 2:39 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT SUN AUG 31 2014

...UPDATED LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 213 PM CDT SUN AUG 31 2014

AN UPPER LEVEL SHORTWAVE IS PROGGED TO MOVE OUT OF THE CENTRAL
ROCKIES AND INTO THE CENTRAL HIGH PLAINS TONIGHT WITH AN 80+ KNOT
250MB JET OVER WESTERN KANSAS. WEST TO SOUTHWEST WINDS ARE
EXPECTED IN THE MID LEVELS OF THE ATMOSPHERE WITH 700MB
TEMPERATURES AROUND 15C AND 850MB TEMPERATURES AROUND 28 DEGREES.
TOWARDS THE SURFACE, AN AREA OF LOW PRESSURE WILL BE FOUND ACROSS
THE KS/CO BORDER THIS AFTERNOON AND SHIFT EASTWARD THIS EVENING
INTO THE OVERNIGHT PERIOD. A DRYLINE IS EXPECTED TO SET UP ACROSS
SOUTHWESTERN KANSAS THIS AFTERNOON MAINLY WEST OF A LINE FROM HAYS
TO DODGE CITY TO LIBERAL. WINDS WILL GENERALLY BE FROM THE SOUTH
SOUTHWEST BEHIND THIS FEATURE WITH SOUTH TO SOUTH SOUTHEAST WINDS
AHEAD OF THE DRYLINE. A FEW THUNDERSTORMS MAY FORM AHEAD OF THIS
DRYLINE DURING THE LATE AFTERNOON HOURS AND TREK EASTWARD AS THE
EVENING PROGRESSES. HOWEVER, THE CAP LOOKS TO BE HARD TO ERODE AND
THERE IS A CHANCE THAT THERE WILL BE NO ACTIVITY AT ALL.
MEANWHILE, A CLUSTER OF THUNDERSTORMS ARE EXPECTED TO FORM ACROSS
NORTHWEST KANSAS LATE THIS AFTERNOON AND MOVE INTO NORTH CENTRAL
KANSAS THIS EVENING INTO THE OVERNIGHT PERIOD. CAPE AND SHEAR
PROFILES LOOK ADEQUATE FOR A FEW OF THESE STORMS TO BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN CONCERN.
OTHERWISE EXPECT INCREASING CLOUDINESS OVERNIGHT WITH WINDS
BECOMING LIGHT AND VARIABLE. THE BEST CHANCE OF MEASURABLE RAIN
WILL BE ACROSS THE I-70 CORRIDOR WITH LESSER CHANCES THE FARTHER
SOUTH YOU GO. ANY STORMS THAT DO FORM SHOULD MOVE OUT OF THE CWA
BY DAYBREAK TOMORROW. SKIES WILL BECOME MOSTLY CLEAR TOMORROW WITH
NORTHERLY WINDS SHIFTING TO THE NORTHEAST BY LATE AFTERNOON. AS
FOR TEMPERATURES, LOWS OVERNIGHT ARE EXPECTED TO RANGE FROM AROUND
60 DEGREES ACROSS WEST CENTRAL KANSAS TO AROUND 70 DEGREES ACROSS
SOUTH CENTRAL KANSAS. HIGHS TOMORROW WILL GENERALLY BE IN THE 80S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 237 PM CDT SUN AUG 31 2014

BY MONDAY EVENING THE SURFACE BOUNDARY WILL EXTEND FROM WESTERN
OKLAHOMA, ACROSS CENTRAL KANSAS, INTO NORTHWEST MISSOURI AS
ANOTHER UPPER LEVEL TROUGH CROSSES THE CENTRAL PLAINS. GIVEN THE
IMPROVING UPPER LEVEL DYNAMICS AND LOW LEVEL MOISTURE LIFT NORTH
OF THIS SURFACE BOUNDARY FROM WARM AIR ADVECTION/ISENTROPIC LIFT
THERE WILL BE IMPROVING CHANCES FOR PRECIPITATION MONDAY NIGHT,
ESPECIALLY ACROSS SOUTH CENTRAL KANSAS.

ON TUESDAY A WESTERLY DOWNSLOPE FLOW WILL BEGIN TO DEVELOP ACROSS
THE CENTRAL HIGH PLAINS AS THE UPPER LEVEL TROUGH MOVES INTO THE
MID MISSISSIPPI VALLEY. HIGHS ON TUESDAY WILL ONLY BE SLIGHTLY
WARMER THAN THOSE EXPECTED ON MONDAY BASED ON 850MB TEMPERATURE
TRENDS FROM 00Z TUESDAY TO 00Z WEDNESDAY. TEMPERATURES ARE THEN
EXPECTED TO CLIMB BACK WELL INTO THE 90S MID WEEK AS AN AREA OF
LOW PRESSURE AT THE SURFACE DEEPENS OVER EASTERN COLORADO AND THE
850MB TEMPERATURE TRENDS INDICATE A 5 TO NEAR 9C WARM UP IN THE
850MB TEMPERATURES FROM 00Z WEDNESDAY TO 00Z THURSDAY. THIS
CONTINUES TO SUPPORT HIGHS CLIMB BACK INTO THE MID TO POSSIBLY THE
UPPER 90S ACROSS WESTERN KANSAS. AS A WESTERLY FLOW DEVELOPS
ACROSS THE CENTRAL PLAINS AN UPPER LEVEL LOW/TROUGH WILL MOVE OUT
OF THE EASTERN PACIFIC AND ACROSS THE PACIFIC NORTHWEST TUESDAY
AND WEDNESDAY. BY LATE WEEK AN UPPER LEVEL DISTURBANCE WILL MOVE
OUT INTO THE NORTHERN PLAINS AS A COLD FRONT WILL MOVE SOUTH
TOWARDS SOUTHWEST KANSAS. THIS WILL BRING BACK A CHANCE FOR
THUNDERSTORMS TO MUCH OF THE WESTERN KANSAS FRIDAY AND SATURDAY
ALONG WITH MORE SEASONAL TEMPERATURES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1216 PM CDT SUN AUG 31 2014

A DRYLINE WILL SET UP BETWEEN THE GCK AND DDC TERMINAL THIS
AFTERNOON WITH SOUTH SOUTHWEST WINDS FELT ACROSS THE GCK TERMINAL AND
SOUTH TO SOUTH SOUTHEAST WINDS FELT AT THE HYS AND DDC TERMINALS. BREEZY
CONDITIONS WILL ALSO OCCUR ACROSS THE TAF SITES THIS AFTERNOON WITH
SUSTAINED WINDS ABOVE 20 KNOTS AND GUSTS ABOVE 30 KNOTS. WINDS
THEN DIE DOWN THIS EVENING BEFORE BECOMING LIGHT AND VARIABLE
OVERNIGHT. A FEW THUNDERSTORMS MAY DEVELOP ACROSS THE HYS AND DDC
TERMINALS EARLY THIS EVENING BRIEFLY REDUCING VISIBILITIES AND
CEILINGS. I HAVE PLACED A TEMPO GROUP IN THE TAFS TO REFLECT THIS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  87  65  88 /  30  10  30  20
GCK  62  86  63  87 /  30  10  20  20
EHA  63  89  63  89 /  10   0  10  10
LBL  65  90  64  90 /  20   0  20  10
HYS  63  83  63  86 /  60  10  20  10
P28  71  90  70  92 /  20  10  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOVORKA_42
LONG TERM...BURGERT
AVIATION...HOVORKA_42
Hazardous weather outlook, Aug 31, 4:57 AM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT SUN AUG 31 2014

KSZ030-031-043>046-061>066-074>081-084>090-011000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON, BUT MORE LIKELY IN
THE EVENING HOURS AS A COLD FRONT ENTERS THE REGION. HAIL AROUND
GOLF BALL SIZE AS WELL AS DAMAGING WINDS ARE POSSIBLE. THE
GREATEST THREAT AREAS AT THIS TIME IS GENERALLY NORTH OF K-96
ALTHOUGH A FEW STORMS FARTHER  SOUTH CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORM CHANCES EXIST MONDAY NIGHT AND TUESDAY
WITH A MUCH LOWER PROBABILITY OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33

In the hours before

Special weather statement, Aug 31, 5:03 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT SUN AUG 31 2014

KSZ031-312245-
ELLIS KS-
503 PM CDT SUN AUG 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELLIS COUNTY UNTIL
545 PM CDT...

AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SCHOENCHEN...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VICTORIA...WALKER...SCHOENCHEN AND PFEIFER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3893 9904 3870 9904 3870 9936 3897 9908
TIME...MOT...LOC 2203Z 237DEG 22KT 3871 9929

SUGDEN
Special weather statement, Aug 31, 5:13 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT SUN AUG 31 2014

KSZ031-046-312230-
ELLIS KS-RUSH KS-
513 PM CDT SUN AUG 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES UNTIL 530 PM CDT...

AT 513 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LIEBENTHAL...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIEBENTHAL...LORETTA AND PFEIFER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3860 9904 3860 9926 3865 9942 3869 9945
      3871 9904
TIME...MOT...LOC 2213Z 237DEG 22KT 3867 9927

SUGDEN
Local storm report, Aug 31, 5:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
519 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             5 SSE MUNJOR            38.74N 99.24W
08/31/2014  E1.50 INCH       ELLIS              KS   PUBLIC

&&

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:01 PM CDTSpecial Weather StatementDDCKearny44 min
Aug 30, 8:02 PM CDTSpecial Weather StatementDDCGrant43 min
Aug 30, 8:25 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny35 min
Aug 30, 9:03 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell42 min
Aug 30, 9:47 PM CDTSpecial Weather StatementDDCHaskell43 min
Aug 31, 5:03 PM CDTSpecial Weather StatementDDCEllis42 min
Aug 31, 5:13 PM CDTSpecial Weather StatementDDCRush17 min
Aug 31, 5:16 PM CDTSevere Thunderstorm WarningDDCEllis, Rush44 min
Aug 31, 5:22 PM CDTSevere Thunderstorm WarningDDCNess23 min
Aug 31, 5:55 PM CDTSevere Thunderstorm WarningDDCRush50 min
Aug 31, 6:05 PM CDTSevere Thunderstorm WarningDDCNess25 min
Aug 31, 6:22 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.